Evidence map›Paper›PMID 33591960›Full record

ArticleThe American journal of case reports2021

Successful Treatment of an Acute High-Dose Clozapine Poisoning without Detoxication.

Amjad Daaboul, Daniel Sedding, Sebastian Nuding, Artjom Schott

Open access · greenAbstract readCase Reports
In one paragraph

Article in The American journal of case reports, 2021. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 1 paper.

0numbers the graph read from it
0cells of the map it votes in
1citing papers in PubMed
0.7field-weighted citation impact, top 30% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

1 citing paper in PubMed, 3 citations in OpenAlex.

  1. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

4 authors at 1 institution in 1 country.

Amjad DaaboulMid-German Heart Center, Department of Cardiology, Angiology and Critical Care Medicine, University Hospital Halle (Saale), Halle (Saale), Germany.
Daniel SeddingMid-German Heart Center, Department of Cardiology, Angiology and Critical Care Medicine, University Hospital Halle (Saale), Halle (Salle), Germany.
Sebastian NudingMid-German Heart Center, Department of Cardiology, Angiology and Critical Care Medicine, University Hospital Halle (Saale), Halle (Salle), Germany.
Artjom SchottMid-German Heart Center, Department of Cardiology, Angiology and Critical Care Medicine, University Hospital Halle (Saale), Halle (Salle), Germany.
University Hospital in Halle · DE

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

BACKGROUND Clozapine is a well-proven atypical antipsychotic drug used for therapy of treatment-resistant schizophrenia. Over the last decades only a few cases of clozapine poisoning have been reported. Hence, guidelines for in-hospital management are currently not available. Most of the reported cases underwent detoxication measures as charcoal therapy and/or gastric lavage. However, there is no evidence for primary detoxication to improve clinical outcome. In contrast, use of therapy with intravenous physostigmine in the case of anticholinergic syndrome is restricted due to concerns about safety and dosing. We present a case of acute high-dose clozapine poisoning without detoxication and complete recovery supported by physostigmine. CASE REPORT We report the case of a 28-year-old man with prior diagnosed schizophrenia who presumably ingested 8 g (regular maximum daily dose 900 mg/d) of clozapine with uncertain intent. Initial computed tomography (CT) showed pulmonary infiltrates and widespread pneumomediastinum and soft-tissue emphysema of unknown genesis. The patient developed a progressive impairment of vigilance and respiratory insufficiency requiring invasive artificial ventilation for 31 h. Afterwards, an anticholinergic syndrome led again to impaired vigilance, tachycardia, and hyperventilation. To avoid risks associated with artificial ventilation, we applied physostigmine. Subsequently, the anticholinergic syndrome and the pneumomediastinum completely regressed and no further artificial ventilation was needed. CONCLUSIONS Based on the presumably ingested dosage, we present the likely highest reported nonfatal overdose of clozapine without detoxication. Additionally, we observed widespread pneumomediastinum as an uncommon complication. Our approach was to refrain from detoxication to minimize complications and to treat early with physostigmine because of anticholinergic syndrome to minimize its impact and to avoid artificial ventilation due do vigilance impairment.

Indexed as

Antipsychotic AgentsClozapineSchizophreniaAdultGastric LavageHumansMalePhysostigmineAntipsychotic AgentsClozapinePhysostigmine

Identifiers

PMID33591960
PMCPMC7897594
OpenAlexW3133435841

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC-ND
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.